Alert archive / Pennsylvania / Special Weather Statements in 2016
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 23, 2016, 3:35 PM EDT for Chester County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2016, 3:35 PM EDT (19:35 UTC)
- Expired
- May 23, 2016, 4:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Philadelphia/Mount Holly
County Chester County, PA
The radar
The Philadelphia radar (KDIX), 94 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
164 WWUS81 KPHI 231935 SPSPHI SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EDT MON MAY 23 2016 PAZ070-101>104-232030- WESTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-EASTERN CHESTER-DELAWARE- 335 PM EDT MON MAY 23 2016 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN CHESTER...NORTHWESTERN DELAWARE AND SOUTH CENTRAL MONTGOMERY COUNTIES... AT 334 PM EDT...A STRONG THUNDERSTORM WAS OVER KING OF PRUSSIA...OR 14 MILES NORTHEAST OF WEST CHESTER...MOVING SOUTHWEST AT 20 MPH. WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. SEVERAL REPORTS OF PEA SIZED HAIL HAVE BEEN RECEIVED. LOCATIONS IMPACTED INCLUDE... WEST CHESTER...NORRISTOWN...PHOENIXVILLE...WEST NORRITON...EAST NORRITON... COATESVILLE...WESTTOWN...DOWNINGTOWN...CONSHOHOCKEN...COLLEGEVILLE... VALLEY FORGE...MARSHALLTON...KING OF PRUSSIA...CHEYNEY...CHESTER SPRINGS... RADNOR TOWNSHIP...GRADYVILLE...PAOLI...NEWTOWN SQUARE AND LIONVILLE-MARCHWOOD. LAT...LON 4021 7538 4006 7526 3983 7565 4002 7584 TIME...MOT...LOC 1934Z 055DEG 18KT 4009 7540 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 23, 11:09 AM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 23, 11:09 AM EDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1109 AM EDT MON MAY 23 2016 .SYNOPSIS... Low pressure at the surface offshore and also in the upper atmosphere will influence our weather today through Tuesday. High pressure will then ridge across the area Tuesday night and Wednesday. A weak cold front will move towards the area Wednesday night. A few weak disturbances will keep unsettled summer like conditions for Friday and into the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Another unsettled day is expected across our region, however a warmer day for most is also expected. This unsettled weather is courtesy of a large upper-level trough in the east, with a closed low centered to our south that pivots offshore during the course of the day. This closed low will drive another surface low east of the North Carolina coast. This surface low will help keep the winds out of the northeast overall. The forecast challenges today is the extent of the warming and the coverage/timing of showers and thunder. Our attention turns to the presence of the upper-level trough. There continues to be plenty of short wave energy revolving around it, however there appears to be a convergence area aloft on the west side of a thermal trough. This promotes lift with even the hint of a surface trough reflection this afternoon. The model guidance, including soundings, shows MLCAPE increasing to about 200-500 J/KG this afternoon. Given the colder air aloft with decent boundary layer heating, some low-topped thunderstorms should develop. This looks more likely across the interior and away from the cooler ocean influence. If the amount of instability is sufficient enough, then small hail cannot be ruled out with a few stronger cells. The showers/storms will tend to move from northeast to southwest given the steering flow. These may be slower moving as well and get some assistance from terrain circulations. We placed the highest pops (likely) from about I-95 on westward. As for the high temperatures, we used a GFS/NAM blend then made some local tweaks. We are expecting many areas to get into the 70s prior to the showers developing, although it will be cooler along the coast. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/... The center of the closed low is forecast to be slowly shifting to the northeast off of our coast. This will continue to take a surface low out to sea. The model guidance indicates that forcing may hang on for awhile tonight. This would result in showers and some thunderstorms to start the evening gradually weakening from west to east. An enhanced area of lift to the northwest side of the closed mid level center may result in an organizing area of showers across the eastern area for awhile tonight. As a result, the pops were increased to likely for a time. Any thunder should be confined to early in the evening as boundary layer cooling sets in which may be enhanced by rain-cooled air. Given the more potential for a period of enhanced lift across portions of our area in combination of convective cloud debris, there should be a decent amount of clouds around through the night. This would limit any fog formation and also slow the cooling trend. As a result, we used a MOS blend for the low temperatures but then adjusted them upward a little bit for most places. && .LONG TERM /TUESDAY THROUGH SUNDAY/... The last of the influences of the recent upper low across the Middle Atlantic region and northeast will be affecting our area during Tuesday. Pops were not changed much from earlier...in the chc range n/e and slgt chc range s/w. There will still be enough cold air aloft and sfc moisture to trigger a few showers or perhaps a isolated tstm across the area. Temperatures will be near normal with low/mid 70s in most areas. A period of drier weather and much milder temperatures is slated for Tuesday night into Wednesday Night. High pressure, rather weak, will move across the area. Afternoon maximum temperatures Wednesday will be in the 80s in most areas, except right along the shore and the highest elevations of the srn Poconos. A weakening cold front will try to push down from NY/NE later Thursday, and this could trigger a shower/tstm across the nrn/wrn parts of our region. Pops will be in the chc range for this feature.It's possible that it could wash out and leave us with a drier day up north. This will be something to monitor over the next few days. Temperatures again summer-like in the low and mid 80s.Humidity levels Thu-Thu night will begin to increase and muggy conditions will be the result. Our area will remain just near enough to the storm track over the weekend to keep conditions rather unsettled. We will continue with slgt chc/small chc pops for mostly the nrn/wrn areas. Conditions will be summer-like with shower activity not lasting long, but in tstms they could yield some decent qpf. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...Mainly VFR conditions are expected. Some light showers early this morning have mostly dissipated as they head off to the southwest of the terminals. Additional showers are then expected mainly from about midday on, with the greatest chance from KTTN- KPNE/KPHL- KILG on westward. A few thunderstorms are anticipated as well but, given low coverage of thunderstorms, it was not included in the TAF's. However, a TEMPO group is carried for showers. Light and variable winds to start, becoming mostly northeast 4-8 knots then possibly becoming southeast toward evening. Tonight...Local restrictions due to showers or a thunderstorm in the evening, however the showers should be diminishing west to east through the night. Otherwise, mainly VFR. Light southerly winds overall, and if enough clearing takes place overnight then local fog should develop. Outlook... Tue...mostly vfr but sct showers with lower cigs/vsbys psbl. Tue night thru Wed night...vfr. patchy fog psbl both nights. Thu thru Fri...mostly vfr. sct tstms mostly afternoon and early evening with restrictions psbl. && .MARINE... Seas have fallen below 5 feet across our northern waters and we have allowed the Small Craft Advisory to expire at 10am. Seas remain around 5 feet across our southern ocean zones. Winds and seas may increase across the southern ocean waters as low pressure remains offshore. Overall, the winds should remain below 25 knots. Therefore, no additional changes were made to the current Small Craft Advisory. The conditions are expected to remain below advisory criteria on Delaware Bay. outlook... sub sca conditions expected thru the period. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until midnight EDT tonight for ANZ452>455. && Synopsis...O'Hara Near Term...Gorse/Meola Short Term...Gorse Long Term...O'Hara Aviation...Gorse/Meola/O'Hara Marine...Gorse/Meola/O'Hara
Hazardous weather outlook, May 23, 3:28 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 328 PM EDT MON MAY 23 2016 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-241930- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 328 PM EDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-241930- DELAWARE BEACHES- 328 PM EDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS ON THE DELAWARE BEACHES THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-241930- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 328 PM EDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 23, 2:44 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 244 PM EDT MON MAY 23 2016 PAZ070-071-101>106-231945- WESTERN CHESTER-WESTERN MONTGOMERY-PHILADELPHIA-EASTERN MONTGOMERY-LOWER BUCKS-EASTERN CHESTER-DELAWARE-UPPER BUCKS- 244 PM EDT MON MAY 23 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHESTER...SOUTH CENTRAL BUCKS...NORTH CENTRAL DELAWARE...SOUTHEASTERN MONTGOMERY AND NORTHWESTERN PHILADELPHIA COUNTIES... AT 241 PM EDT...A STRONG THUNDERSTORM WAS OVER IVYLAND...OR 16 MILES NORTH OF PHILADELPHIA...MOVING SOUTHWEST AT 20 MPH. WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. PEA SIZED HAIL WAS REPORTED IN WRIGHTSTOWN IN BUCKS COUNTY AROUND 240 PM. LOCATIONS IMPACTED INCLUDE... PHILADELPHIA...NORRISTOWN...PHOENIXVILLE...LANSDALE...WEST NORRITON...EAST NORRITON...CONSHOHOCKEN...HATBORO...AMBLER...COLLEGEVILLE...ABINGTON...BRYN ATHYN...IVYLAND...VALLEY FORGE...RADNOR TOWNSHIP...TROUT LAKE...RICHBORO... PLYMOUTH MEETING...BRYN MAWR AND KING OF PRUSSIA. LAT...LON 4032 7506 4020 7497 3995 7541 4016 7553 TIME...MOT...LOC 1841Z 060DEG 16KT 4024 7509
Special weather statement, May 23, 3:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EDT MON MAY 23 2016 PAZ070-101>104-232030- WESTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-EASTERN CHESTER-DELAWARE- 335 PM EDT MON MAY 23 2016 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN CHESTER...NORTHWESTERN DELAWARE AND SOUTH CENTRAL MONTGOMERY COUNTIES... AT 334 PM EDT...A STRONG THUNDERSTORM WAS OVER KING OF PRUSSIA...OR 14 MILES NORTHEAST OF WEST CHESTER...MOVING SOUTHWEST AT 20 MPH. WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. SEVERAL REPORTS OF PEA SIZED HAIL HAVE BEEN RECEIVED. LOCATIONS IMPACTED INCLUDE... WEST CHESTER...NORRISTOWN...PHOENIXVILLE...WEST NORRITON...EAST NORRITON... COATESVILLE...WESTTOWN...DOWNINGTOWN...CONSHOHOCKEN...COLLEGEVILLE... VALLEY FORGE...MARSHALLTON...KING OF PRUSSIA...CHEYNEY...CHESTER SPRINGS... RADNOR TOWNSHIP...GRADYVILLE...PAOLI...NEWTOWN SQUARE AND LIONVILLE-MARCHWOOD. LAT...LON 4021 7538 4006 7526 3983 7565 4002 7584 TIME...MOT...LOC 1934Z 055DEG 18KT 4009 7540
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:11 PM EDT | Special Weather Statement | PHI | Camden, Cumberland, Gloucester, Hunterdon, Mercer, Middlesex and 4 more | 79 min |
| May 23, 6:29 PM EDT | Special Weather Statement | PHI | Burlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 2 more | 31 min |
| May 23, 7:01 PM EDT | Small Craft Advisory for Hazardous Seas | PHI | 6 hr | |
| May 23, 2:44 PM EDT | Special Weather Statement | PHI | Montgomery | 61 min |
| May 23, 3:59 PM EDT | Special Weather Statement | PHI | Caroline, Talbot | 61 min |
| May 23, 4:24 PM EDT | Severe Thunderstorm Warning | PHI | Talbot | 66 min |
| May 23, 5:03 PM EDT | Special Weather Statement | PHI | Queen Anne's | 72 min |
| May 23, 5:06 PM EDT | Severe Thunderstorm Warning | PHI | Queen Anne's, Talbot | 47 min |
Nearby
Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.